Finding, Hitting and Packing Cycles in Subexponential Time on Unit Disk Graphs

  • Fedor V. Fomin
  • Daniel Lokshtanov
  • Fahad PanolanEmail author
  • Saket Saurabh
  • Meirav Zehavi


We give algorithms with running time \(2^{\mathcal {O}({\sqrt{k}\log {k}})} \cdot n^{\mathcal {O}(1)}\) for the following problems. Given an n-vertex unit disk graph G and an integer k, decide whether G contains
  • a path on exactly/at least k vertices,

  • a cycle on exactly k vertices,

  • a cycle on at least k vertices,

  • a feedback vertex set of size at most k, and

  • a set of k pairwise vertex-disjoint cycles.

For the first three problems, no subexponential time parameterized algorithms were previously known. For the remaining two problems, our algorithms significantly outperform the previously best known parameterized algorithms that run in time \(2^{\mathcal {O}(k^{0.75}\log {k})} \cdot n^{\mathcal {O}(1)}\). Our algorithms are based on a new kind of tree decompositions of unit disk graphs where the separators can have size up to \(k^{\mathcal {O}(1)}\) and there exists a solution that crosses every separator at most \(\mathcal {O}(\sqrt{k})\) times. The running times of our algorithms are optimal up to the \(\log {k}\) factor in the exponent, assuming the exponential time hypothesis.


Longest path Longest cycle Cycle packing Feedback vertex set Unit disk graph Unit square graph Parameterized complexity 

Mathematics Subject Classification

68W01 68W40 68Q25 



  1. 1.
    Alber, J., Fiala, J.: Geometric separation and exact solutions for the parameterized independent set problem on disk graphs. In: Baeza-Yates, R., Montanari, U., Santoro, N. (eds.) Foundations of Information Technology in the Era of Network and Mobile Computing, pp. 26–37. Springer, New York (2002)CrossRefGoogle Scholar
  2. 2.
    Alon, N., Yuster, R., Zwick, U.: Color-coding. J. Assoc. Comput. Mach. 42(4), 844–856 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Baker, B.S.: Approximation algorithms for NP-complete problems on planar graphs. J. Assoc. Comput. Mach. 41(1), 153–180 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Björklund, A., Husfeldt, T., Kaski, P., Koivisto, M.: Narrow sieves for parameterized paths and packings. J. Comput. Syst. Sci. 87, 119–139 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bodlaender, H.L.: A linear-time algorithm for finding tree-decompositions of small treewidth. SIAM J. Comput. 25(6), 1305–1317 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bodlaender, H.L., Cygan, M., Kratsch, S., Nederlof, J.: Deterministic single exponential time algorithms for connectivity problems parameterized by treewidth. Inf. Comput. 243, 86–111 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bodlaender, H.L., Downey, R.G., Fellows, M.R., Hermelin, D.: On problems without polynomial kernels. J. Comput. Syst. Sci. 75(8), 423–434 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bodlaender, H.L., Drange, P.G., Dregi, M.S., Fomin, F.V., Lokshtanov, D., Pilipczuk, M.: A $c^k n$ 5-approximation algorithm for treewidth. SIAM J. Comput. 45(2), 317–378 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chan, T.M.: Polynomial-time approximation schemes for packing and piercing fat objects. J. Algorithms 46(2), 178–189 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chen, J., Kanj, I.A., Jia, W.: Vertex cover: further observations and further improvements. J. Algorithms 41(2), 280–301 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Clark, B.N., Colbourn, C.J., Johnson, D.S.: Unit disk graphs. Discrete Math. 86(1–3), 165–177 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Clarkson, K.L., Varadarajan, K.R.: Improved approximation algorithms for geometric set cover. Discrete Comput. Geom. 37(1), 43–58 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cygan, M., Fomin, F.V., Kowalik, Ł., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Parameterized Algorithms. Springer, Cham (2015)CrossRefzbMATHGoogle Scholar
  14. 14.
    Demaine, E.D., Fomin, F.V., Hajiaghayi, M., Thilikos, D.M.: Subexponential parameterized algorithms on graphs of bounded genus and $H$-minor-free graphs. J. ACM 52(6), 866–893 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Demaine, E.D., Hajiaghayi, M.: Bidimensionality: new connections between FPT algorithms and PTASs. In: Proceedings of the 16th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2005), pp. 590–601. ACM-SIAM, New York (2005)Google Scholar
  16. 16.
    Demaine, E.D., Hajiaghayi, M.: The bidimensionality theory and its algorithmic applications. Comput. J. 51(3), 292–302 (2008)CrossRefGoogle Scholar
  17. 17.
    Diestel, R.: Graph Theory. Graduate Texts in Mathematics, vol. 173, 4th edn. Springer, New York (2012)Google Scholar
  18. 18.
    Dorn, F., Penninkx, E., Bodlaender, H.L., Fomin, F.V.: Efficient exact algorithms on planar graphs: exploiting sphere cut decompositions. Algorithmica 58(3), 790–810 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Dumitrescu, A., Pach, J.: Minimum clique partition in unit disk graphs. Graphs Combin. 27(3), 399–411 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Fomin, F.V., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Subexponential parameterized algorithms for planar and apex-minor-free graphs via low treewidth pattern covering. In: Proceedings of the 57th Annual Symposium on Foundations of Computer Science (FOCS 2016), pp. 515–524. IEEE Computer Society, Los Alamitos (2016)Google Scholar
  21. 21.
    Fomin, F.V., Lokshtanov, D., Panolan, F., Saurabh, S.: Efficient computation of representative families with applications in parameterized and exact algorithms. J. ACM 63(4), 29 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Fomin, F.V., Lokshtanov, D., Raman, V., Saurabh, S.: Bidimensionality and EPTAS. In: Proceedings of the 22nd Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2011), pp. 748–759. SIAM, Philadelphia (2011)Google Scholar
  23. 23.
    Fomin, F.V., Lokshtanov, D., Saurabh, S.: Bidimensionality and geometric graphs. In: Proceedings of the 23rd Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2012), pp. 1563–1575. SIAM, Philadelphia (2012)Google Scholar
  24. 24.
    Fomin, F.V., Lokshtanov, D., Saurabh, S., Thilikos, D.M.: Bidimensionality and kernels. In: Proceedings of the 21st Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2010), pp. 503–510. SIAM, Philadelphia (2010)Google Scholar
  25. 25.
    Hale, W.K.: Frequency assignment: theory and applications. Proc. IEEE 68(12), 1497–1514 (1980)CrossRefGoogle Scholar
  26. 26.
    Har-Peled, S., Lee, M.: Weighted geometric set cover problems revisited. J. Comput. Geom. 3(1), 65–85 (2012)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Har-Peled, S., Quanrud, K.: Approximation algorithms for polynomial-expansion and low-density graphs. In: Proceedings of the 23rd Annual European Symposium (ESA 2015). Lecture Notes in Computer Science, vol. 9294, pp. 717–728. Springer, Heidelberg (2015)Google Scholar
  28. 28.
    Hochbaum, D.S., Maass, W.: Approximation schemes for covering and packing problems in image processing and VLSI. J. ACM 32(1), 130–136 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Hopcroft, J., Tarjan, R.: Algorithm 447: efficient algorithms for graph manipulation. Commun. ACM 16(6), 372–378 (1973)CrossRefGoogle Scholar
  30. 30.
    Hunt III, H.B., Marathe, M.V., Radhakrishnan, V., Ravi, S.S., Rosenkrantz, D.J., Stearns, R.E.: NC-approximation schemes for NP- and PSPACE-hard problems for geometric graphs. J. Algorithms 26(2), 238–274 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Impagliazzo, R., Paturi, R., Zane, F.: Which problems have strongly exponential complexity. J. Comput. Syst. Sci. 63(4), 512–530 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Ito, H., Kadoshita, M.: Tractability and intractability of problems on unit disk graphs parameterized by domain area. In: Proceedings of the 9th International Symposium on Operations Research and Its Applications (ISORA’10), pp. 120–127 (2010)Google Scholar
  33. 33.
    Jansen, B.: Polynomial kernels for hard problems on disk graphs. In: Proceedings of the 12th Scandinavian Symposium and Workshops on Algorithm Theory (SWAT 2010). Lecture Notes in Computer Science, vol. 6139, pp. 310–321. Springer, Berlin (2010)Google Scholar
  34. 34.
    Kammerlander, K.: C 900—an advanced mobile radio telephone system with optimum frequency utilization. IEEE J. Sel. Areas Commun. 2(4), 589–597 (1984)CrossRefGoogle Scholar
  35. 35.
    Koutis, I.: Faster algebraic algorithms for path and packing problems. In: Proceedings of the 35th International Colloquium on Automata, Languages and Programming (ICALP 2008). Lecture Notes in Computer Science, vol. 5125, pp. 575–586. Springer, Berlin (2008)Google Scholar
  36. 36.
    Koutis, I., Williams, R.: Algebraic fingerprints for faster algorithms. Commun. ACM 59(1), 98–105 (2016)CrossRefGoogle Scholar
  37. 37.
    Marx, D.: Efficient approximation schemes for geometric problems? In: Proceedings of the 13th Annual European Symposium on Algorithms (ESA 2005). Lecture Notes in Computer Science, vol. 3669, pp. 448–459. Springer, Berlin (2005)Google Scholar
  38. 38.
    Mustafa, N.H., Raman, R., Ray, S.: Settling the APX-hardness status for geometric set cover. In: Proceedings of the 55th IEEE Annual Symposium on Foundations of Computer Science (FOCS 2014), pp. 541–550. IEEE Computer Society, Philadelphia (2014)Google Scholar
  39. 39.
    Smith, W.D., Wormald, N.C.: Geometric separator theorems & applications. In: Proceedings of the 39th Annual Symposium on Foundations of Computer Science (FOCS 1998), pp. 232–243. IEEE Computer Society, Philadelphia (1998)Google Scholar
  40. 40.
    Thomassé, S.: A $4k^2$ kernel for feedback vertex set. ACM Trans. Algorithms 6(2), 32 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Wang, D., Kuo, Y.-S.: A study on two geometric location problems. Inf. Process. Lett. 28(6), 281–286 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Williams, R.: Finding paths of length $k$ in ${O}^*(2^k)$ time. Inf. Process. Lett. 109(6), 315–318 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Yeh, Y.S., Wilson, J., Schwartz, S.: Outage probability in mobile telephony with directive antennas and macrodiversity. IEEE J. Sel. Areas Commun. 2(4), 507–511 (1984)CrossRefGoogle Scholar
  44. 44.
    Zehavi, M.: Mixing color coding-related techniques. In: Proceedings of the 23rd Annual European Symposium on Algorithms (ESA 2015). Lecture Notes in Computer Science, vol. 9294, pp. 1037–1049. Springer, Heidelberg (2013)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of InformaticsUniversity of BergenBergenNorway
  2. 2.University of CaliforniaSanta BarbaraUSA
  3. 3.The Institute of Mathematical SciencesHBNIChennaiIndia
  4. 4.Ben-Gurion University of the NegevBeer-ShevaIsrael

Personalised recommendations